Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

July 28, 20214 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 28, 2021, 4:46 AM CDT for 4 counties in Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 4:46 AM CDT (09:46 UTC)
Expired
Jul 28, 2021, 5:30 AM CDT
In force
44 min
Issued by
NWS Twin Cities, MN
Hail
0.50 in
Wind
30

Counties Chippewa County, MN, Pope County, MN, Stevens County, MN, Swift County, MN

The radar

The Aberdeen radar (KABR), 184 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3728 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

239 
WWUS83 KMPX 280946
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
446 AM CDT Wed Jul 28 2021
 
MNZ047-048-054>056-064-281030-
Chippewa MN-Yellow Medicine MN-Stevens MN-Pope MN-Lac Qui Parle MN-
Swift MN-
446 AM CDT Wed Jul 28 2021

...Strong thunderstorms will impact portions of eastern Lac qui
Parle, western Pope, western Chippewa, Stevens, northeastern Yellow
Medicine and Swift Counties through 530 AM CDT...

At 446 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Kensington to near Milan.
Movement was southeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Milan around 450 AM CDT.
  Watson around 505 AM CDT.

Other locations in the path of these storms include Montevideo,
Starbuck and Lake Hassel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4576 9625 4576 9606 4574 9532 4467 9564
      4516 9623 4522 9623 4519 9617 4518 9610
      4524 9610 4524 9612 4541 9612 4542 9625
TIME...MOT...LOC 0946Z 314DEG 26KT 4571 9582 4506 9597 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

Borghoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:59 AM CDT, 47 minutes earlier.

Area forecast discussion, Jul 28, 3:59 AM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
359 AM CDT Wed Jul 28 2021

.SHORT TERM...(Today through Tonight)
Issued at 359 AM CDT Wed Jul 28 2021

...WIDESPREAD WIND DAMAGE AND A FEW TORNADOES LIKELY ACROSS
WISCONSIN LATE THIS AFTERNOON AND EVENING...

Warm and very humid conditions are already in place early this
morning across the region. Dew points across western Minnesota are
holding steady in the mid 70s which has allowed MUCAPE to remain
greater than 4000 J/kg in a corridor from central ND to northern IA.
A mid level disturbance along the SD/ND border pushing east, coupled
with a strengthening LLJ, has resulted in scattered showers and
thunderstorms across northeastern SD and west central MN. This LLJ
will veer more easterly as the morning progresses and should sustain
scattered thunderstorms through at least mid morning farther east
into eastern MN before dissipating. Deep layer shear of 45-50 kts may
organize some of these storms into elevated supercells with large
hail the main threat. Refer to SPC MCD 1371 for more information.

A far more concerning threat will unfold later today east of the
Mississippi River and especially in Wisconsin. The initiator is an
elongated disturbance along the Montana/Saskatchewan border currently
cresting the expansive ridge across the center of the country. A 500
mb jet streak of 55-70 kt will push across northern Minnesota during
the early afternoon, contributing to thunderstorm initiation. Very
steep mid level lapse rates in excess of 8 C/km and surface dew
points remaining well into the 70s will lead to the development of
extreme CAPE values, possibly in excess of 5000 J/kg. The initial
supercells to the north will congeal into a forward propagating
cluster which will acquire an organized cold pool relatively quickly.
The 500 mb jet streak diving southeast around the ridge will steer
the MCS southeast across Wisconsin. Given the degree of instability
and strong flow aloft, the development of a derecho is certainly
possible with widespread wind damage caused by hurricane force winds.
Some tornadoes may also accompany the line. SPC has introduced a
rare Moderate Risk (4/5) to address this threat. The best timing for
west central Wisconsin is between 5-9 PM.

The track of this complex is still not 100% certain. Some models,
namely the NAM and GFS, may be taking it too far east given their
overly hot and dry boundary layer in the warm sector across
Minnesota, which results in substantially less CAPE than currently
expected and a farther east CAPE gradient. Another steering mechanism
could result depending on the evolution of the early day
thunderstorm activity. Should cloud cover linger into the afternoon
and temperatures are depressed across far eastern Minnesota, it could
favor a slightly more westerly track along the modified CAPE
gradient where clouds are likely to clear regardless of morning
activity and pooling dew points develop ahead of the cold front.

Farther west, impressive thermal ridging and mostly sunny skies will
allow temperatures to rise into the upper 90s or lower 100s this
afternoon. Continuous moisture flux at 850 mb should prevent dew
points from mixing below the mid to upper 60s across western
Minnesota and the lower 70s east. Resultant heat indices of 105 to
110 are forecast across most of central and southern MN, thus
expanded the Excessive Heat Warning into several more counties.

.LONG TERM...(Thursday through Tuesday)
Issued at 359 AM CDT Wed Jul 28 2021

The long term is looking rather dry, cooler, and less humid as the
ridge breaks down and allows a trough to dive south into the Upper
Midwest and Great Lakes this weekend and early next week. The
exception may be Friday night as a disturbance tracks southeast
across the northern Plains. A complex of thunderstorms may develop
over SD and track into IA. While unlikely, it's possible portions of
southern MN may see some rain with that feature. Northerly flow
could also keep the smoke/haze in the forecast, particularly Thursday
behind tonight's cold front. HRRR-smoke model brings a rather
impressive concentration of surface smoke south across MN in the
morning with visibilities falling to less than 3 miles. Added smoke
to the forecast Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1105 PM CDT Tue Jul 27 2021

VFR conditions, but keep in mind the potential for thunderstorms.
There will be a weakening line of showers/storms that will move
through from the Dakotas overnight, and then another chance during
the evening as a cold front passes through. The evening storms could
be severe with damaging wind and large hail possible. Winds will be
northerly behind the front.

KMSP...
There is still a potential for thunderstorms in the morning, and
then again in the evening. Transitioned to a tempo for rain in the
morning, given the uncertainty in the thunder threat, and included
prob30 for the chance for storms Wednesday evening. A few of these
storms could be severe.

/OUTLOOK FOR KMSP/
THU...VFR. Winds N/NW 5-10 kts.
FRI...VFR. Winds SE 5kts.
SAT...VFR. Winds NW 10-20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning from 10 AM this morning to 9 PM CDT this
     evening for Benton-Blue Earth-Brown-Chippewa-Faribault-
     Kandiyohi-Lac Qui Parle-Le Sueur-Martin-McLeod-Meeker-Nicollet-
     Pope-Redwood-Renville-Rice-Sherburne-Sibley-Stearns-Stevens-
     Swift-Waseca-Watonwan-Wright-Yellow Medicine.

     Heat Advisory from 10 AM this morning to 9 PM CDT this evening for
     Chisago-Douglas-Freeborn-Goodhue-Isanti-Kanabec-Mille Lacs-
     Morrison-Steele-Todd.

     Excessive Heat Warning until 9 PM CDT this evening for Anoka-Carver-
     Dakota-Hennepin-Ramsey-Scott-Washington.

WI...Heat Advisory from 10 AM this morning to 9 PM CDT this evening for
     Dunn-Eau Claire-Pepin-Pierce-Polk-St. Croix.

&&

SHORT TERM...Borghoff
LONG TERM...Borghoff
AVIATION...JRB
Hazardous weather outlook, Jul 28, 4:12 AM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
412 AM CDT Wed Jul 28 2021

MNZ047>051-054>070-073>077-082>084-091-092-290915-
Stevens-Pope-Stearns-Benton-Sherburne-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-
Martin-Faribault-
412 AM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight.

An Excessive Heat Warning is in effect until 9 PM tonight.
Dangerous heat and humidity will continue today with heat indices
of 105 to 110.

There is a chance of thunderstorms this morning and again late
this afternoon and early evening. Some severe storms are possible,
with the greatest risk along and east of the Mississippi River
later today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Areas of smoke are expected Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

MNZ053-WIZ014>016-023>028-290915-
Chisago-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
412 AM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of east central
Minnesota...northwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight.

There is a Moderate Risk (4/5) of severe thunderstorms this
afternoon and evening. Widespread, significant wind damage is the
main threat, but very large hail and a few tornadoes are also
possible. The greatest threat is expected to occur between 5 and
9 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is expected this afternoon and evening.

MNZ041>045-052-078-085-093-290915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Isanti-Goodhue-Steele-
Freeborn-
412 AM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight.

A Heat Advisory is in effect until 9 PM tonight. Very hot and
humid conditions will continue today with heat indices of 100 to
105.

There is a chance of thunderstorms this morning and again late
this afternoon and early evening. Some severe storms are possible,
with the greatest risk along and east of the Mississippi River
later today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

Borghoff

In the hours before

Special weather statement, Jul 28, 4:13 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
413 AM CDT Wed Jul 28 2021

MNZ047-048-055-280945-
Stevens MN-Pope MN-Swift MN-
413 AM CDT Wed Jul 28 2021

...A strong thunderstorm will impact portions of southwestern Pope,
Stevens and northwestern Swift Counties through 445 AM CDT...

At 412 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chokio, or 11 miles northwest of Morris, moving southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lake Hattie around 425 AM CDT.
  Morris around 430 AM CDT.

Other locations in the path of this storm include Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4576 9625 4576 9599 4558 9541 4520 9596
      4530 9612 4541 9612 4541 9622 4542 9625
      4573 9626
TIME...MOT...LOC 0912Z 309DEG 35KT 4565 9613

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, Jul 28, 4:19 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
419 AM CDT Wed Jul 28 2021

MNZ041>043-049-280945-
Morrison MN-Stearns MN-Douglas MN-Todd MN-
419 AM CDT Wed Jul 28 2021

...A strong thunderstorm will impact portions of northeastern
Douglas, southern Todd, northwestern Stearns and western Morrison
Counties through 445 AM CDT...

At 418 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lake Osakis, or 15 miles northeast of Alexandria,
moving southeast at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Long Prairie around 435 AM CDT.

Other locations in the path of this storm include Grey Eagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4590 9451 4564 9493 4606 9526 4611 9517
      4611 9515 4613 9515 4615 9511
TIME...MOT...LOC 0918Z 309DEG 35KT 4602 9510

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

TDH
Special weather statement, Jul 28, 4:45 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
445 AM CDT Wed Jul 28 2021

MNZ042-043-049-281015-
Morrison MN-Stearns MN-Todd MN-
445 AM CDT Wed Jul 28 2021

...A strong thunderstorm will impact portions of southern Todd,
northwestern Stearns and southwestern Morrison Counties through 515
AM CDT...

At 445 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Lake Osakis, or 17 miles east of Alexandria, moving
southeast at 45 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sauk Centre around 455 AM CDT.
  Grey Eagle around 500 AM CDT.
  Melrose around 505 AM CDT.

Other locations in the path of this storm include St. Anthony, Albany
and Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4573 9434 4544 9479 4591 9515 4599 9506
TIME...MOT...LOC 0945Z 314DEG 38KT 4587 9500

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

TDH
Special weather statement, Jul 28, 4:46 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
446 AM CDT Wed Jul 28 2021

MNZ047-048-054>056-064-281030-
Chippewa MN-Yellow Medicine MN-Stevens MN-Pope MN-Lac Qui Parle MN-
Swift MN-
446 AM CDT Wed Jul 28 2021

...Strong thunderstorms will impact portions of eastern Lac qui
Parle, western Pope, western Chippewa, Stevens, northeastern Yellow
Medicine and Swift Counties through 530 AM CDT...

At 446 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Kensington to near Milan.
Movement was southeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Milan around 450 AM CDT.
  Watson around 505 AM CDT.

Other locations in the path of these storms include Montevideo,
Starbuck and Lake Hassel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4576 9625 4576 9606 4574 9532 4467 9564
      4516 9623 4522 9623 4519 9617 4518 9610
      4524 9610 4524 9612 4541 9612 4542 9625
TIME...MOT...LOC 0946Z 314DEG 26KT 4571 9582 4506 9597

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:13 AM CDTSpecial Weather StatementMPXPope, Stevens32 min
Jul 28, 4:19 AM CDTSpecial Weather StatementMPXTodd26 min
Jul 28, 4:45 AM CDTSpecial Weather StatementMPXStearns30 min
Jul 28, 4:53 AM CDTSevere Thunderstorm WarningMPXPope, Stevens28 min
Jul 28, 4:54 AM CDTSevere Thunderstorm WarningMPXStearns, Todd36 min
Jul 28, 5:29 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns46 min
Jul 28, 6:17 AM CDTSpecial Weather StatementMPXMeeker28 min
Jul 28, 6:45 AM CDTSpecial Weather StatementMPXCarver, Wright30 min
Jul 28, 7:19 AM CDTSpecial Weather StatementMPXCarver, Le Sueur, Nicollet41 min
Jul 28, 11:43 AM CDTSpecial Weather StatementMPXChisago32 min
Jul 28, 11:59 AM CDTSevere Thunderstorm WarningMPXChisago, Washington31 min
Jul 28, 12:28 PM CDTSpecial Weather StatementMPXSaint Croix32 min
Jul 28, 12:54 PM CDTSpecial Weather StatementMPXPierce36 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.